Screen Your Hearing By Telephone. Free for AARP Members for a limited time. Learn More

Are My Mother's Meds Making Her Fall?

And if so, which drug — or combination — is at fault?

Pills falling from pillbox

Tell your doctor and pharmacist about all the medications you take. — Photo by: Ocean/Corbis

Q. My 81-year-old mother has been falling at home, and recently fractured her arm from a fall, which has me worried. Her doctors have been doing lots of tests, and now they've ordered a CT scan.

I'm concerned that the medications she's taking could be causing the falls or at least contributing to them.

She takes Lopressor for her high blood pressure, Lasix for edema, calcium for her bones and Tylenol PM, which she gets at the drugstore, to help her sleep. Could these medications be making her unsteady?

A. Your concerns are on target. Two of the drugs that your mother is taking could well be causing her to fall. Her health care providers should have reviewed her medications before ordering the CT scan and other expensive tests.

The first concern is the use of metoprolol (Lopressor), which is in a class of drugs called beta-blockers and typically isn't the best choice for treating cardiovascular problems in older adults. That's because nearly half of all people 60 and older don't produce the liver enzyme (CYP 2D6) that's needed to properly metabolize the drug. As the drug builds up in a patient's system, all the adverse effects commonly associated with its use are exacerbated. Chief among the problems: insomnia, dizziness, vertigo and falls.

The second concern: Tylenol PM. I'm guessing that your mother has been taking this non-prescription pain reliever and sleep aid, probably without her doctor's knowledge, because the beta-blocker makes it difficult for her to sleep.

The problem is the PM part of the Tylenol PM. This over-the-counter product (Excedrin PM is another) combines acetaminophen with diphenhydramine, which is an antihistamine with very strong sedative effects. Such medications are contraindicated for use in older adults.

Diphenhydramine, which many of us know by the brand name Benadryl, affects all involuntary muscle activity by depressing the central nervous system and can cause constipation, confusion, vertigo, glaucoma, falls and many other problems.

Next: A possible solution. >>

My recommendation would be for you or your mother to consult with her doctor and ask about treating her cardiovascular problems with a benzothiazepine calcium channel blocker rather than a beta-blocker. This drug works just as well or better than a beta-blocker, is easily metabolized and does not cause insomnia, thereby ending your mother's need for a sleep aid.

If your mother still needs relief from aches and pain to sleep, she can take regular Tylenol or any other form of plain acetaminophen.

"Ask the Pharmacist" is written by Armon B. Neel Jr., PharmD., CGP, in collaboration with journalist Bill Hogan. They are co-authors of Are Your Prescriptions Killing You?, to be published next year by Atria Books.

Join the Discussion

0 | Add Yours

Please leave your comment below.

You must be logged in to leave a comment.

AARP Membership

Discounts & Benefits

    Next Article

    Read This